Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Feb 15, 2003, 9:50 AM EST for Floyd County, Pike County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 9:50 AM EST (14:50 UTC)
- Expired
- Feb 15, 2003, 1:45 PM EST
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 151459
FFWJKL
KYC071-195-151845-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FLOYD COUNTY
PIKE COUNTY
* UNTIL 145 PM EST
* AT 944 AM EST...WEATHER SERVICE RADAR INDICATED VERY HEAVY
RAIN...CONTINUING TO SPREAD OVER EASTERN KENTUCKY. THE SLOW
MOVEMENT OF THIS LINE OF RAIN WILL RESULT IN A PROLONGED PERIOD OF
RAIN THROUGH PIKE AND FLOYD COUNTY.
AT 900 AM EST...EMERGENCY MANAGEMENT IN PIKE COUNTY REPORTED
NUMEROUS ROADS COVERED IN WATER. SPECIFICALLY THE FLOODING WAS
LOCATED ALONG KENTUCKY 881...ALONG HURRICANE CREEK AS WELL AS THE
RIGHT FORK OF ISLAND CREEK.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING.
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD COULD ALSO TRIGGER
ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3753 8197 3726 8235 3720 8256 3724 8269
3734 8276 3743 8277 3748 8292 3753 8288
3768 8294 3775 8273 3768 8257 3768 8240
3774 8233 3757 8215
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 4:32 AM EST, 5 hours 18 minutes earlier.
Area forecast discussion, Feb 15, 4:32 AM EST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 430 AM EST FRI FEB 14 2003 08Z SFC ANALYSIS SHOWS THE BEAST STARING US DOWN CLEARLY. 1003 MB LOW PRESSURE IS CENTERED OVER SOUTHWEST MISSOURI WITH A SHARP BAROCLINIC BOUNDARY STRETCHING EAST AS A WARM FRONT BISECTING KENTUCKY. ON RADAR THIS BOUNDARY IS ACTING AS A POTENT LIFTING MECHANISM CAUSING A LARGE AREA OF OVER-RUNNING RAINS THROUGH THE NORTHERN HALF OF THE STATE. EARLIER THIS RAIN CAUSED SOME MINOR FLOOD PROBLEMS OVER OUR SOUTHERN COUNTIES. HIGHLIGHTING THE STRENGTH OF THIS BOUNDARY...TEMPERATURES RANGED FROM NEAR FREEZING OVER NORTHERN FLEMING COUNTY TO AROUND 50 DEGREES AT SOMERSET IN THE SOUTHWEST. THE MODELS ARE IN DECENT AGREEMENT ALOFT THROUGH 48 HOURS. THEY ALL MOVE A DEVELOPING AND DEEPENING TROUGH THROUGH THE MID MISSISSIPPI VALLEY AND INTO THE OHIO VALLEY BY SUNDAY NIGHT. THE ETA ACTUALLY CLOSES THIS FEATURE OFF AND ROLLS IT THROUGH THE CENTRAL APPALACHIANS WHILE THE AVN KEEPS THE WAVE OPEN. FOLLOWING THIS THE PATTERN BECOMES FLATTER THROUGH MIDWEEK. IN THE LOWER LEVELS...THE COLDER BOUNDARY LAYER TEMPERATURES IN THE MESOETA AS SEEN IN THE TIME HEIGHT SERIES AND IN BUFKIT RAISES SOME SERIOUS ICE CONCERNS LATER TODAY AND THROUGH THE DAY SUNDAY. THESE NUMBERS MAY BE TOO COOL BUT GIVEN THE BETTER MODEL RESOLUTION IN THE MESOETA WILL NOT TOSS THEM OUT THE WINDOW. ACCORDINGLY...HAVE GONE AHEAD AND ISSUED A WSW FOR AN ICE STORM LATER THIS AFTERNOON NORTH OF INTERSTATE 64 AND A FREEZING RAIN ADVISORY STARTING THIS EVENING FOR THE REST OF THE COUNTIES NORTH OF JKL. THE SFC PATTERN OF THE ETA IS PREFERRED WHICH WOULD LEAD TO MORE OVER RUNNING PRECIPITATION SPREADING NORTHWESTWARD FROM EARLY SUNDAY ON... AS FOR SENSIBLE WEATHER...THE WARM FRONT WILL SAG BACK SOUTH AS THE SFC LOW MOVES EAST. THIS WILL BRING THE AREA OF HEAVIEST RAINS BACK INTO OUR SOUTHERN COUNTIES. THIS COULD LEAD TO ADDITIONAL HIGH WATER PROBLEMS...THUS WE ARE MAINTAINING THE FLOOD WATCH. FURTHER NORTH CAA ON NORTHEAST WINDS WILL SWITCH RAIN TO FREEZING RAIN STARTING AROUND NOON NORTH OF INTERSTATE 64. SOME ICE ACCUMULATION IS POSSIBLE...THOUGH THE MAGNITUDE OF THE WARM AIR ALOFT MAY LIMIT ACCRETION...ESPECIALLY DURING THE DAYLIGHT HOURS. EXACTLY HOW FAR THE FREEZING LINE MAKES IT INTO SOUTHEAST KENTUCKY WILL BE CRITICAL TO THE PRECIPITATION TYPE. SOME SLEET WILL MIX IN WITH THE FREEZING RAIN ON OUR NORTHERN FRINGE LATER TONIGHT AND DURING THE DAY SUNDAY. MODERATE TO HEAVY RAINS WILL CONTINUE TO THE SOUTH ON SUNDAY PROLONGING THE HYDRO CONCERNS...ESPECIALLY FOR THE CUMBERLAND BASIN. THIS STORM WILL FINALLY WIND DOWN WEST TO EAST LATE SUNDAY NIGHT INTO MONDAY ENDING AS PERHAPS A TOUCH OF SNOW. MILDER WEATHER FOLLOWS FOR THE MIDDLE OF THE NEW WEEK. AS FOR IFPS/GFE REPOPULATED WITH THE 00Z MESOETA TEMPS/DEWS AND WINDS THROUGH 60 HOURS. HAD TO MASSAGE THESE...TEMPERING THEM A BIT WITH WARMER AVN TEMPS. FINE TUNED TEMP AND WX DETAILS FOR SATURDAY NIGHT AND SUNDAY. LINGERED THE CLOUDS AND PRECIPITATION A BIT LONGER INTO MONDAY. MAV MOS NUMBERS ARE GENERALLY COLDER AFTER TODAY THAN THE OTHERS. HAVE LEANED TOWARD THESE. WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL BEFORE TOO LONG. WSWJKL FOR WINTER WEATHER AND FLS UPDATE TO THE FLOOD WATCH ALREADY ISSUED. THANKS FOR THE COORDINATION CALL RLX AND LMK. PRELIMINARY CCFS: LOZ 048/033 036/030 037 +++ JKL 045/031 034/026 034 +++ .JKL...FLOOD WATCH FOR ENTIRE CWA...ICE STORM WARNING FOR FLEMING ...BATH...ROWAN...MONTGOMERY...MENIFEE...MORGAN AND ELLIOTT. WINTER WEATHER ADVISORY FOR ICE FOR POWELL...WOLFE...MAGOFFIN...JOHNSON ...MARTIN...FLOYD...PIKE... ROCKCASTLE...JACKSON...ESTILL...LEE... OWSLEY AND BREATHITT COUNTIES. GREIF PREVIOUS FORECAST DISCUSSION FOLLOWS: ===================================================================== 500 PM EST FRI FEB 14 2003 BUSY SHIFT...AFD SHORT AND LATE. BIGGEST FORECAST CONCERNS ARE POTENTIAL FLASH FLOODING...RIVER FLOODING...AND ICE STORM WITHIN THE NEXT FEW PERIODS. A VERY STRONG LOW LEVEL JET IS CURRENTLY ADVECTING COPIOUS AMOUNTS OF MOISTURE AND WARMER TEMPS AT ROUGHLY THE 850 MB LEVEL AHEAD OF AN APPROACHING SHORTWAVE TROUGH. THIS SHORTWAVE IS BEING EJECTED FROM AN UPPER LEVEL TROUGH LOCATED OVER THE ROCKY MOUNTAINS...WHICH IS MOVING EAST INTO THE HIGH PLAINS TODAY. HIGH PW VALUES WILL BE RAMPANT IN THE FIRST SEVERAL PERIODS. FAVORABLE RIGHT ENTRANCE REGION JET DYNAMICS WILL BE IN PLACE ESPECIALLY SATURDAY NIGHT TO HELP TRIGGER MORE HEAVY RAIN. THIS RAIN IS LIKELY TO OCCUR OVER AREAS THAT RECEIVE AT LEAST MODERATE RAIN IN THE SOUTHERN CWA TODAY AND TONIGHT. BIG PROBLEM FOR SATURDAY NIGHT AS A SURFACE COLD AIR INTRUSION WORKS IN FROM THE NORTHEAST AND SIGNIFICANT WARMING AT 850 MB. HEINLEIN
Hazardous weather outlook, Feb 15, 5:43 AM EST, 4 hours 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-161045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 543 AM EST SAT FEB 15 2003 ...FLOOD WATCH FOR THIS EVENING THROUGH SUNDAY... ...WINTER STORM WATCH SATURDAY EVENING THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. ANOTHER 1 TO 2 INCHES OF RAIN WILL FALL OVER EAST KENTUCKY TODAY AND TONIGHT LEADING TO POSSIBLE FLOODING PROBLEMS...ESPECIALLY THROUGH THE CUMBERLAND RIVER BASIN. TO THE NORTH...FREEZING RAIN IS EXPECTED TO DEPOSIT UP TO A QUARTER OF AN INCH OF ICE BY SUNDAY MORNING IN LOCATIONS GENERALLY NORTH OF INTERSTATE 64. THE FREEZING RAIN IS EXPECTED TO BEGIN TOWARDS NOON AND DROP SOUTH DURING THE AFTERNOON AND EVENING HOURS...POSSIBLY MAKING IT AS FAR SOUTH AS A LINE MOUNT VERNON TO PIKEVILLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. UP TO ANOTHER INCH OF RAIN WILL ADD TO THE POSSIBLE FLOOD PROBLEMS ACROSS FAR SOUTHEAST KENTUCKY SUNDAY. THE NORTHERN PARTS OF THE AREA WILL SEE UP TO ANOTHER QUARTER OF AN INCH OF ICE ACCUMULATION FROM FREEZING RAIN BY SUNDAY NIGHT. SLEET AND SNOW WILL THEN SPREAD OVER THE AREA LATE SUNDAY NIGHT WITH LIGHT ACCUMULATIONS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF SIGNIFICANT RAINFALL TOTALS...FLOODING OR ICING AMOUNTS THROUGH THE WEEKEND. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 14, 11:11 PM EST | Flash Flood Warning | JKL | Laurel, Whitley | 6 hr |
| Feb 15, 6:55 AM EST | Flash Flood Warning | JKL | Morgan | 4 hr |
| Feb 15, 8:12 AM EST | Flash Flood Warning | JKL | Johnson, Magoffin, Martin, Menifee, Powell, Wolfe | 6 hr |
| Feb 15, 10:16 AM EST | Flash Flood Warning | JKL | Breathitt, Knott, Lee, Owsley, Perry | 3 hr |
| Feb 15, 11:17 AM EST | Flash Flood Warning | JKL | Bell, Clay, Estill, Harlan, Jackson, Knox and 5 more | 3 hr |
| Feb 15, 3:41 PM EST | Flash Flood Warning | JKL | Montgomery | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.